Wyoming, 2004

Hail and Damaging Wind in Wyoming, July 9, 2004

July 9, 2004 · NWS UNR · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 1:40 PM MST, 37 minutes earlier.

Area forecast discussion, Jul 9, 1:40 PM MST, 37 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
240 PM MDT FRI JUL 9 2004

.DISCUSSION...20Z SFC ANALYSIS SHOWS ELONGATED HIGH PRESSURE AREA
FROM THE EASTERN DAKOTAS INTO CENTRAL KANSAS LEADING TO SOUTHERLY
RETURN FLOW OVER OUR CWA. TEMPERATURES WERE SLOW TO RISE IN THE
AREAS THAT WERE RAIN SOAKED EARLIER THIS WEEK...BUT NOW HAVE BEGUN
TO CATCH UP AS DIURNAL HEATING REACHES THE MAXIMUM. WEAK CONVERGENCE
ZONE EXISTS FROM THE NORTHERN BLACK HILLS INTO SOUTHEASTERN MONTANA
WITH SOME CU POPPING UP FOR A TIME THEN BEING KNOCKED BY DOWN BY THE
CAPPING INVERSION. WEST OF THE BOUNDARY OVER NE WYOMING DEWPOINTS
HAVE DROPPED INTO THE LOWER 30S TO LOWER 40S DUE TO WESTERLY
DOWNSLOPE WINDS...WITH DEWPOINTS IN THE UPPER 50S TO LOWER 60S EAST
OF THE BOUNDARY OVER WESTERN SOUTH DAKOTA.

FOR TONIGHT...WATER VAPOR IMAGERY SHOWS SHORTWAVE ENERGY ROTATING
TOWARD THE AREA FROM THE SOUTHWEST...WITH THUNDERSTORMS DEVELOPING
OVER THE HIGHER TERRAIN OF COLORADO AND WYOMING. EXPECT TO SEE SOME
OF THOSE STORMS MOVE INTO THE SOUTHWESTERN PORTIONS OF OUR CWA THIS
EVENING...WITH SOME STORMS POSSIBLY DEVELOPING OVER THE HIGHER
TERRAIN OF THE BLACK HILLS AS THE ENHANCED LIFT HELPS OVERCOME THE
CAP. WITH INCREASING SOUTHERLY WINDS AND LL JET OVER WESTERN SOUTH
DAKOTA...SHEAR MAY BE SUFFICIENT FOR A FEW SEVERE STORMS TO DEVELOP
THIS EVENING...THEN MOVE EAST/NORTHEAST ONTO THE PLAINS.

THROUGH THE WEEKEND...CWA REMAINS ON THE WESTERN EDGE OF A LARGE
SCALE UPPER RIDGE...PUTTING US UNDER THE PATH OF A SERIES OF
SHORTWAVES. THE STRONGEST WAVE AND BEST INSTABILITY WILL COME
TOGETHER ON SATURDAY AFTERNOON/EVENING FOR A BETTER CHANCE OF MORE
WIDESPREAD THUNDERSTORMS. EXPECT TSRA CHANCES THROUGH MONDAY.

UPPER RIDGE AXIS IS STILL FORECAST TO BE OVER THE NORTHERN PLAINS
FOR THE REST OF NEXT WEEK...LEADING TO DRY WEATHER WITH TEMPERATURES
NEAR OR ABOVE NORMAL. LATEST GFS RUN SHOWING A SHORTWAVE PASSING
THROUGH ON TUESDAY NIGHT/WEDNESDAY MORNING...LEADING TO
THUNDERSTORMS CROSSING THE AREA FROM NORTHWEST TO SOUTHEAST. WITH
THE RIDGE IN PLACE THE MOISTURE SOURCE IS IN QUESTION...SO WILL
LEAVE THE FORECAST DRY FOR NOW AND SEE WHAT SOLUTION LATER MODEL
RUNS BRING.

&&

UNR WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.
Hazardous weather outlook, Jul 9, 5:51 AM MST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
651 AM MDT FRI JUL 9 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
651 AM MDT (751 AM CDT) FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR SOUTHWEST
SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. A WEAK UPPER LEVEL
DISTURBANCE WILL MOVE THROUGH THE REGION THIS EVENING...POSSIBLY
ASSISTING THUNDERSTORM DEVELOPMENT. LARGE HAIL WILL BE THE
MAIN THREAT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE FORECAST SATURDAY THROUGH MONDAY. THERE WILL BE A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA SATURDAY.
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHWEST
SOUTH DAKOTA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 152 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crook

When
July 9, 2:17 PM MST to 2:30 PM MST
Where
Crook County, 4 mi E of Keyhole Reservoir
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.383, -104.700

Hail covered the ground one inch deep.

Thunderstorm Wind, Crook

When
July 9, 2:17 PM MST to 2:30 PM MST
Where
Crook County, 4 mi E of Keyhole Reservoir
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.383, -104.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412451, 5412452.